Venlafaxine-induced psychotic symptoms

Abstract

Venlafaxine, an antidepressant belongs to Serotonin Norepinephrine Reuptake Inhibitors (SNRI), blocks the synaptic reuptake of serotonin in lower doses and also blocks reuptake of norepinephrine in higher doses. In addition it also blocks dopamine reuptake in still higher doses. This last mechanism of action is found to cause psychotic symptoms. Very few cases are reported with this adverse effect of venlafaxine. Here is a case report where a 32 year-old male with social phobia developed delusions of persecution on two occasions when he was put on venlafaxine 150 mg/day, which responded to withdrawal of venlafaxine and a short course of antipsychotics. The delusions never reappeared when he was maintained on escitalopram.

Keywords: Psychotic symptoms, venlafaxine, social phobia

INTRODUCTION

A specific pharmacological agent is chosen depending primarily on the target symptoms, its mode of action, and the profile of its side effects. The interaction and intermodulation of various neurotransmitters in the brain are so complex and often the iatrogenic symptoms complicate the clinical picture. When multiple drugs or drugs with multiple modes of action are used the complications become more unpredictable. Venlafaxine a SNRI, (serotonin and norepinephrine reuptake inhibitor), which inhibits 5HT reuptake in lower doses and inhibits norepinephrine (NE) reuptake in higher doses, is a very potent antidepressant. Apart from inhibiting serotonin and norepinephrine reuptake it also inhibits dopamine reuptake in very high doses.[1] A case of erotomania in a patient with major depressive disorder when she was put on 225-300 mg/day of venlafaxine was reported by Admou and Hale.[2] Here we report a case where a patient with social phobia developed delusions of persecution when he was treated with venlafaxine 150 mg/day.

CASE REPORT

A 32-year unmarried male who is working as a high school teacher presented with difficulty in conversing with women, choking sensation and flushing of face while taking class, and being unable to speak in the parent-teacher association meetings, since two years after working as a teacher. He often used to stop the class in between and also used to avoid social functions because of the above mentioned symptoms. He was always worried that people would make fun of his lack of social skills and his incapabilities. His biological functions were not disturbed. Patient was using alprazolam 0.5 mg every morning, which he found to be helpful in the reduction of severity of symptoms. There was no history of any substance use. There was no contributory past history or family history. Premorbidly he was fairly well adjusted. His physical examination was within normal limits. No depressive cognitions, obsessions, delusions or perceptual disturbances were found in the mental status examination (MSE) and his cognitive functions were intact. A diagnosis of social phobia was made (F 40.1; ICD 10). Investigations including complete blood count, blood sugar, and thyroid functions were within normal limits. Treatment options were discussed with the patient. As he was residing far away from the hospital he would not be able to avail leave quite often to attend the sessions and behavior therapy was ruled out. He was started on escitalopram 10 mg and clonazepam 0.5 mg in the morning and advised to stop using alprazolam. Although he was asked to report after two weeks, he came one week later complaining of abdominal discomfort and nausea. Escitalopram was stopped and venlafaxine 75 mg/ day was started. He came for follow up after one month with marginal reduction in the severity of symptoms and venlafaxine was increased to 150 mg. On the next follow up after one month there was significant improvement in the symptoms and the same medication was prescribed. The patient reported two weeks later saying that he was so tensed as two of his colleagues were trying to harass him. A detailed interview revealed that he had developed a persecutory delusion that those two colleagues wanted to expel him from the school and they were sending spies to follow him. He also reported that they were making good looking girls stand next to him in the bus so that he would be tempted to molest them.

 

read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s